Utah, 2015Hail and Damaging Winds in Utah, August 5 to 7, 2015
August 5 to 7, 2015 · NWS SLC · 17 events in 8 counties and zones
Severe thunderstorms were observed across primarily northern Utah from August 5 through August 7, with significant wind damage on multiple days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms were observed across primarily northern Utah from August 5 through August 7, with significant wind damage on multiple days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 5, 3:29 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 5, 3:29 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 PM MDT WED AUG 5 2015
.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL CROSS NORTHERN
UTAH THIS EVENING. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
REGION ON THURSDAY. AN UPPER LOW WILL BRING AN INCREASE IN MONSOON
MOISTURE AS IT LIFTS ACROSS THE GREAT BASIN FRIDAY AND SATURDAY.
&&
.SHORT TERM (THRU 12Z SATURDAY)...A FAIRLY VIGOROUS SHORT WAVE
TROF IS ENTERING NWRN UT AT THIS TIME AND WILL CROSS NRN UT THRU
THIS EVE. SCATTERED CONVECTION HAS FORMED OVER THE FAR NW WITH AND
WILL SPREAD ACROSS THE FAR NRN CWA AS THIS FEATURE MOVES EAST WITH
THE SRN EXTENT OF THE THREAT OF SHOWERS DOWN TO ABOUT SALT LAKE
COUNTY.
THERE IS A TAP OF TROPICAL MOISTURE AT MID AND UPPER LEVELS
FEEDING INTO THIS SHORT WAVE FROM THE WEAKENING TROPICAL STORM
GUILLERMO OUT NEAR HAWAII. THIS HAS SUPPLIED AN ASSIST TO THIS
WAVE AND ISOLATED STRONG STORMS HAVE DEVELOPED AND WILL CONTINUE
TO BE POSSIBLE INTO EARLY EVE.
THIS WAVE MOVES EAST OF THE CWA AFTER 06Z TONIGHT TAKING THE
CONVECTION WITH IT. SHORT WAVE RIDGING BUILDS OVER THE CWA THU
WITH THE AXIS OVER EASTERN UT AS A CLOSED LOW APPROACHES THE CA
COAST. THIS TAPS TROPICAL MOISTURE FROM OLD MEXICO THAT STARTS TO
SPREAD INTO SWRN UT BY 00Z FRI AND ACROSS THE CWA OVER THE NEXT 24
HOURS. THIS MOISTURE WILL LIKELY BRING WIDESPREAD PRECIP TO THE
AREA AND HAVE RAISED POPS INTO THE LIKELY CATEGORY FOR MOST AREAS
FRIDAY AFTERNOON AND EVENING.
THE CLOSED LOW LIFTS INTO THE WESTERN GREAT BASIN ON FRI AND
STARTS TO OPEN UP. IT THEN SHIFTS EAST FRIDAY NIGHT AND DRIER AIR
STARTS TO SPREAD IN FROM THE SOUTHWEST.
.LONG TERM (AFTER 12Z SATURDAY)...A WEAKENING TROUGH WILL CONTINUE
TO LIFT NORTHEASTWARD ACROSS NORTHEAST NEVADA INTO SOUTHERN
IDAHO THROUGH THE DAY SATURDAY. A SIGNIFICANT DEEP MOISTURE SURGE
AHEAD OF THIS WAVE WILL PROVIDE SUFFICIENT MOISTURE FOR ONGOING
PRECIPITATION SATURDAY MORNING ACROSS PORTIONS OF NORTHERN AND
CENTRAL UTAH. AS A DRY SLOT CONTINUES TO PROGRESS NORTH AND
EAST...EXPECT PRECIPITATION TO GRADUALLY END FROM SOUTHWEST TO
NORTHEAST BY EVENING.
THE WAVE WILL LIFT AWAY FROM THE AREA BY LATER SATURDAY...ENDING THE
PRECIPITATION ACROSS THE REGION. IN THE WAKE OF THIS WAVE...HIGH
PRESSURE WILL BUILD ACROSS THE AREA...BRINGING A PERIOD OF WARM AND
DRY CONDITIONS TO THE STATE. AS A FAIRLY POTENT UPPER LEVEL SYSTEM
APPROACHES THE PACIFIC NORTHWEST...MOISTURE WILL BEGIN TO SURGE
NORTHWARD AGAIN...INTO PORTIONS OF SOUTHERN UTAH BY TUESDAY. GLOBAL
MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE EVOLUTION OF THIS
MOISTURE SURGE.
&&
.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE AT KSLC UNTIL THE
ARRIVAL OF A COLD FRONT BETWEEN 23-00Z THEN SWITCH TO NORTHWEST.
THE NORTHWEST WINDS WILL BE GUSTY FOR A COUPLE OF HOURS BEHIND
THE FRONT.
&&
.FIRE WEATHER...GUSTY SOUTHWESTERLY WINDS WILL CONTINUE INTO THIS
EVENING ACROSS MUCH OF THE AREA AHEAD OF A COLD FRONT. THE GUSTY
WINDS AND LOW RH VALUES WILL KEEP FIRE WEATHER CONDITIONS CRITICAL
OVER FAR SOUTHERN UTAH THIS AFTERNOON INTO EARLY THIS EVENING AND
HAVE KEPT THE RED FLAG WARNING IN EFFECT FOR THIS. THE FRONT
WILL CROSS NORTHERN UTAH THIS EVENING WITH SCATTERED SHOWERS AND
THUNDERSTORMS AND GUSTY SHIFTING WINDS. HIGH PRESSURE WILL BRIEFLY
STRENGTHEN THURSDAY...BEFORE MONSOON MOISTURE SURGES NORTHWARD
ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY. WETTING RAINS
WILL BE LIKELY ACROSS MUCH OF THE AREA FRIDAY INTO FRIDAY NIGHT
WITH THIS MOISTURE BEFORE DRIER AIR SPREADS BACK TO THE REGION
FROM THE SOUTHWEST BEGINNING SATURDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ497-498.
WY...NONE.
&&
WILENSKY/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 7:55 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 AM MDT WED AUG 5 2015
UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
855 AM MDT WED AUG 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS FAR SOUTHWEST
AND SOUTH CENTRAL UTAH THROUGH EARLY THIS EVENING.
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND EARLY EVENING ACROSS NORTHERN UTAH. STRONG GUSTY
WINDS WILL BE POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THURSDAY NIGHT
THROUGH FRIDAY NIGHT STATEWIDE. SOME OF THESE THUNDERSTORMS MAY BE
STRONG FRIDAY AFTERNOON AND EVENING WITH GUSTY WINDS AND SMALL
HAIL. IN ADDITION...ANY THUNDERSTORMS DURING THIS PERIOD WILL HAVE
THE POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Hail, Box Elder
- When
- August 5, 4:20 PM MST
- Where
- Box Elder County, 5.74 mi NNW of Bothwell
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.800, -112.300
Quarter to ping pong ball sized hail was observed and video taped along Interstate 84 north of Bothwell.
Thunderstorm Wind, Box Elder
- When
- August 5, 4:20 PM MST
- Where
- Box Elder County, Bothwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 41.720, -112.270
Strong thunderstorm winds destroyed a wooden barn in Bothwell.
Thunderstorm Wind, Washington
- When
- August 6, 9:04 PM MST
- Where
- Washington County, 0.88 mi SW of Leeds
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 37.220, -113.380
The White Reef RAWS recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Tooele
- When
- August 7, 3:20 PM MST
- Where
- Tooele County, 0.52 mi W of (Env)wendover Arpt
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.720, -114.040
The Wendover AWOS recorded a peak gust of 79 mph.
Thunderstorm Wind, Tooele
- When
- August 7, 3:45 PM MST
- Where
- Tooele County, 15.43 mi SSW of Arinosa
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.520, -113.750
The North Salt Flats sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 68 mph.
Thunderstorm Wind, Tooele
- When
- August 7, 3:55 PM MST
- Where
- Tooele County, 10.24 mi NE of Gold Hill
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -113.700
The West Salt Flats sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- August 7, 4:15 PM MST
- Where
- Tooele County, 19.35 mi S of Barro
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.450, -113.470
The West of Wildcat Mountain sensor in the Dugway Proving Ground mesonet recorded a wind gust of 69 mph.
Thunderstorm Wind, Tooele
- When
- August 7, 4:55 PM MST
- Where
- Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -112.980
The Lower Cedar Mountain sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- August 7, 5:00 PM MST
- Where
- Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -112.950
A 64 mph wind gust was recorded at the Camel Back Mountain sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- August 7, 5:20 PM MST
- Where
- Tooele County, 0.52 mi E of Dolomite
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -112.590
The Portable RWIS 5 sensor, located northeast of Lakeside along Interstate 80, recorded a maximum wind gust of 64 mph.
Thunderstorm Wind, Box Elder
- When
- August 7, 5:30 PM MST to 5:45 PM MST
- Where
- Box Elder County, 11.07 mi S of Lakeside to 11.84 mi SSW of Saline
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.060, -112.890
Peak wind gusts from the line of thunderstorms in Box Elder County included 76 mph at Lakeside Mountain, 66 mph at the Utah Test and Training Range Oasis Compound, and 60 mph at Hat Island.
Thunderstorm Wind, Tooele
- When
- August 7, 5:40 PM MST
- Where
- Tooele County, 1.48 mi NNE of Lake Pt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.690, -112.260
A 76 mph wind gust was recorded at the Lake Point at Interstate 80 sensor.
Thunderstorm Wind, Salt Lake
- When
- August 7, 5:49 PM MST to 6:25 PM MST
- Where
- Salt Lake County, 2.09 mi W of Garfield to 1.73 mi SW of Sugar House
- Measured
- 56 kt (64 mph) measured gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 40.730, -112.210
Peak recorded wind gusts as the line of thunderstorms moved through Salt Lake County included 65 mph at the Great Salt Lake Marina, 64 mph at Parley's Canyon, and 63 mph at the Salt Lake City International Airport. In addition, the strong winds hit the finish line of the Tour of Utah bike race, where many had gathered for a medal ceremony. A large metal structure was knocked over by the winds, and two people were injured.
Thunderstorm Wind, Davis
- When
- August 7, 6:15 PM MST to 6:25 PM MST
- Where
- Davis County, 5 mi NNW of Bountiful to 1.04 mi W of Farmington
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.947, -111.917
Peak recorded wind gusts in Davis County included 65 mph in Farmington and 61 mph at the Centerville UDOT sensor.
Thunderstorm Wind, Weber
- When
- August 7, 6:15 PM MST to 6:45 PM MST
- Where
- Weber County, 3.61 mi NNW of Little Mtn to 5 mi ESE of Ogden
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.300, -112.270
Maximum recorded wind gusts in Weber County included 62 mph at the Great Salt Lake Minerals sensor and 61 mph at Ogden Peak.
Thunderstorm Wind, Morgan
- When
- August 7, 6:40 PM MST
- Where
- Morgan County, 10.48 mi S of Portersville
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.830, -111.650
The SR-65 at Big Mountain Pass sensor recorded a peak wind gust of 80 mph.
Thunderstorm Wind, Summit
- When
- August 7, 6:55 PM MST
- Where
- Summit County, 1.25 mi WSW of Henefer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.020, -111.490
Several large trees were knocked down by thunderstorm winds near Henefer.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 5 to 6, 20153 deaths · 1 event
- Flash Flood and Damaging Winds in South Carolina, August 5, 2015$232,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, August 5, 2015$78,000 · 56 kt wind · 5 events
- Damaging Winds in North Carolina, August 5, 2015$46,000 · 56 kt wind · 9 events
- Damaging Winds in South Carolina, August 5, 2015$26,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Arkansas, August 5, 2015$20,000 · 55 kt wind · 10 events
- Heat in Texas, August 5 to 12, 201521 events
- Damaging Winds in North Carolina, August 5, 2015$17,000 · 50 kt wind · 8 events
- Damaging Winds in North Carolina, August 5, 2015$19,000 · 52 kt wind · 4 events
- Heat in Louisiana, August 5 to 12, 201517 events
- Flooding and Hail in Kansas, August 5, 2015$15,000 · 1 in hail · 9 events
- Flash Flood and Flood in South Dakota, August 5 to 7, 20151 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600650, 600651, 600652, 600659, 600661, 600663, 600664, 600665, 600666, 600667, 600658, 600668, 600654, 600655, 600656, 600657, 600653.